From the Department of Ophthalmology, University of California, San Francisco, California.
Supported by departmental grants from the Research to Prevent Blindness Foundation and That Man May See, Inc.
The authors have no financial or proprietary interest in the materials presented herein.
Address correspondence to Shan C. Lin, MD, Box 0730, 10 Kirkham Street K325, Department of Ophthalmology, University of California, San Francisco, CA 94143-0730. E-mail: LinS@vision.ucsf.edu
Reported ocular adverse events with intravitreal bevacizumab and ranibizumab (Avastin and Lucentis, respectively, Genentech, Inc., South San Francisco, CA) include drug- and injection-related complications. Early studies indicated that sustained ocular hypertension after intravitreal anti-vascular endothelial growth factor (anti-VEGF) injection was rare1,2 and transient elevations in intraocular pressure (IOP) after intravitreal anti-VEGF injections were generally without long-term effects.3–6 However, recent reports have shown sustained modest ocular hypertension following intravitreal anti-VEGF, even in patients with no previous diagnosis of glaucoma or ocular hypertension.7–9 This report describes labile intraocular pressure secondary to angle changes following intravitreal ranibizumab injection for exudative age-related macular degeneration eliciting early relative hypotony and then a late-onset acute IOP elevation. Anterior segment imaging was used to help elucidate the etiology of the labile IOP.
A 65-year-old man with no history of ocular hypertension or glaucoma was noted to have unilateral exudative age-related macular degeneration in the left eye. He had no family history of glaucoma and no history of recent steroid use, ocular surgery, or known ocular trauma. The patient initially underwent intravitreal bevacizumab injections (1.75 mg within 0.07 mL) at monthly intervals for four doses and was then switched to ranibizumab (0.5 mg within 0.05 mL), for which he received two intravitreal injections with a 30-gauge needle in the inferonasal quadrant. Immediately after the injections, vision was checked to confirm ocular perfusion and IOP was not significantly elevated.
Five days after the second ranibizumab injection, the patient’s visual acuity decreased from 20/25 to 20/40 in the left eye. IOP decreased from a baseline of 20 to 9 mm Hg and shallow choroidals were observed on B-scan ultrasonography (Fig. 1). The patient was treated with atropine 1% drops twice daily (without steroids), and at 2-week follow-up there was resolution of the relative hypotony, shallow choroidals, and a return of visual acuity to baseline.
Figure 1. Transverse B-scan image of the left eye at the 9-o’clock position demonstrating a shallow choroidal detachment.
Eighteen days after the initial hypotony, the patient presented with severe eye pain, diffuse microcystic corneal edema, and an IOP of 60 mm Hg. He had a quiet anterior chamber and vitreous, and gonioscopy (view limited by corneal edema) showed grade 4 open angles in all quadrants with possible focal widening of the inferonasal ciliary body band. With maximal medical treatment (dorzolamide, latanoprost, brimonidine, timolol, and oral acetazolamide 500 mg), the IOP decreased to 33 mm Hg approximately 3 hours later. Two weeks later, after being weaned off of the IOP lowering agents, his visual acuity returned to baseline and his IOP was 18 mm Hg without any ocular medications.
Within 2 weeks after the IOP and visual acuity returned to baseline, gonioscopy was performed with a three-mirror Goldmann lens (Posner Gonioprism Model OPDSG-2; Ocular Instruments, Inc., Bellevue, WA) and gonioscopic photographs were obtained of the anterior chamber angle in the left eye. There was evidence of ciliary body band widening for approximately two clock hours in the inferonasal quadrant (Fig. 2A), whereas all other quadrants exhibited a normal-appearing angle (Fig. 2B). Ultrasound biomicroscopy (UBM, P-45; Paradigm Medical, Inc., Salt Lake City, UT) was performed and showed residual angle atrophy from the 7- to 9-o’clock positions inferonasally (Fig. 3), the same region where the last intravitreal ranibizumab injection was performed.
Figure 2. Gonioscopic images of the left eye. (A) Focal “angle recession” (arrow) for approximately 1 to 2 clock hours in the inferonasal quadrant. (B) Normal-appearing angle of a superior quadrant.
Figure 3. Ultrasound biomicroscopy in the corresponding region of ranibizumab injection showing what appears to be a scleral track that ends near the edge of the ciliary body tear (A) and angle atrophy (B).
The pathophysiological mechanism for the episode of relative hypotony soon after intravitreal ranibizumab injection followed by a marked and delayed IOP elevation is not entirely clear, but may be explained by angle changes related to ranibizumab injection. One hypothesis is that a cyclodialysis cleft or ciliary body detachment may have developed secondary to trauma associated with the injection or may have occurred due to leakage or continued inadvertent injection of ranibizumab into the suprachoroidal space during withdrawal of the needle.
On UBM, there appears to be a scleral track that ends near the edge of the ciliary body tear, indicating the injection site may have been performed more anteriorly than intended. The patient may have developed a cyclodialysis cleft that initially caused relative hypotony and then later caused acute and marked increase in IOP when the dialysis cleft closed with cycloplegic therapy. This phenomenon of acute and substantial IOP elevation after cyclodialysis cleft closure has been well known and carefully described as an early postoperative complication of cyclodialysis cleft closure.10 Unfortunately, UBM was not performed when the patient had hypotony. If it showed a cyclodialysis cleft during the hypotony phase, it could have definitely confirmed this hypothesis. The post-resolution findings by gonioscopy and UBM show residual angle recession and angle atrophic changes, which most likely occurred as a consequence of an intravitreal injection because he had no history of glaucoma, ocular hypertension, ocular surgery, or trauma.
Other mechanisms are also possible, but less likely. For example, it is possible that the suprachoroidal presence of ranibizumab or unrecognized contaminants in the drug may have initially led to relatively low IOP, but later lead to transient trabecular inflammation/toxicity and high IOP.
With the clearance of ranibizumab, IOP returned to baseline. However, in the setting of an early choroidal detachment preceding the episode of severe ocular hypertension and structural damage noted to the angle, the drug-induced trabeculitis hypothesis is likely less plausible.
Angle injury related to ranibizumab injection is rare. It is important to be aware of potentially significant IOP changes beyond the immediate post-injection period. A patient with a relatively significant decrease in IOP from baseline with or without demonstration of shallow choroidals after intravitreal anti-VEGF injection should alert the clinician that a procedure-related complication is likely. If an explanation for labile IOP is not evident on routine examination, gonioscopy and UBM imaging may be helpful. Importantly, if angle trauma or changes are identified early, this can alert a clinician to be vigilant about potential marked IOP spikes in future.
- Rosenfeld PJ, Brown DM, Heier JS, et al. Ranibizumab for neovascular age-related macular degeneration. N Engl J Med. 2006;355:1419–1431. doi:10.1056/NEJMoa054481 [CrossRef]
- Brown DM, Michels M, Kaiser PK, et al. Ranibizumab versus verteporfin for neovascular age-related macular degeneration: two-year results of the ANCHOR Study. Ophthalmology. 2009;116:57–65. doi:10.1016/j.ophtha.2008.10.018 [CrossRef]
- Falkenstein IA, Cheng L, Freeman WR. Changes of intraocular pressure after intravitreal injection of bevacizumab (Avastin). Retina. 2007;27:1044–1047. doi:10.1097/IAE.0b013e3180592ba6 [CrossRef]
- Mojica G, Jager RD, Hariprasad SM, Mieler WF. Short-term intraocular pressure trends following intravitreal injections of ranibizumab (Lucentis) for the treatment of wet age-related macular degeneration. Br J Ophthalmol. 2008;92:584. doi:10.1136/bjo.2007.126193 [CrossRef]
- Hollands H, Wong J, Bruen R, Campbell RJ, Sharma S, Gale J. Short-term intraocular pressure changes after intravitreal injection of bevacizumab. Can J Ophthalmol. 2007;42:807–811. doi:10.3129/i07-172 [CrossRef]
- Kim JE, Mantravadi AV, Hur EY, Covert D. Short-term intraocular pressure changes immediately after intravitreal injections of anti-vascular endothelial growth factor agents. Am J Ophthalmol. 2008;146:930–934.e1. doi:10.1016/j.ajo.2008.07.007 [CrossRef]
- Bakri SJ, McCannel CA, Edwards AO, Moshfeghi DM. Persistent ocular hypertension following intravitreal ranibizumab. Graefes Arch Clin Exp Ophthalmol. 2008;246:955–958. doi:10.1007/s00417-008-0819-2 [CrossRef]
- Kahook MY, Kimura AE, Wong LJ, Ammar DA, Maycotte MA, Mandava N. Sustained elevation in intraocular pressure associated with intravitreal bevacizumab injections. Ophthalmic Surg Lasers Imaging. 2009;40:293–295. doi:10.3928/15428877-20090430-12 [CrossRef]
- Adelman RA, Zheng Q, Mayer HR. Persistent ocular hypertension following intravitreal bevacizumab and ranibizumab injections. J Ocul Pharmacol Ther. 2010;26:105–110. doi:10.1089/jop.2009.0076 [CrossRef]
- Ormerod LD, Baerveldt G, Sunalp MA, Riekhof FT. Management of the hypotonous cyclodialysis cleft. Ophthalmology. 1991;98:1384–1393.